Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 61, NWS Dodge City, KS

May 18, 20256 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2025, 9:11 PM CDT for 6 counties in Kansas. It was in force for 49 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2025, 9:11 PM CDT (02:11 UTC)
Expired
May 18, 2025, 10:00 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:21 PM CDTTORNADO10 Nw Coldwater, KSBeginning of Kiowa1 tornado.
May 18, 9:38 PM CDTTORNADO11 Se Mullinville, KS
May 18, 9:38 PM CDTTORNADO11 Se Mullinville, KS
May 18, 9:38 PM CDTTORNADO8 Se Mullinville, KSEnd of Kiowa1 tornado.
May 18, 9:44 PM CDTTORNADO8 Ssw Greensburg, KSBeginning of Kiowa2 tornado.
May 18, 9:53 PM CDTTORNADO7 Ssw Greensburg, KSReport included pictures.
May 18, 9:53 PM CDTTORNADO7 Ssw Greensburg, KSReport included pictures.
May 18, 9:55 PM CDTTORNADO4 S Greensburg, KSBeginning of small satellite vortex of Kiowa2 tornado.
May 18, 10:04 PM CDTTORNADO5 Ese Greensburg, KSBeginning of Kiowa3 tornado.
May 18, 10:06 PM CDTTORNADO5 E Greensburg, KSEnd of Kiowa2 tornado.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 599 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2754 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
599 m²/s²
0-3 km storm-relative helicity
675 m²/s²
Significant tornado parameter
11.3
Supercell composite
45.1

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS53 KDDC 190211
SVRDDC
KSC025-033-047-057-097-151-190300-
/O.NEW.KDDC.SV.W.0061.250519T0211Z-250519T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
911 PM CDT Sun May 18 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ford County in southwestern Kansas...
  Kiowa County in south central Kansas...
  Northwestern Comanche County in south central Kansas...
  Southern Edwards County in south central Kansas...
  Northwestern Pratt County in south central Kansas...
  Northeastern Clark County in southwestern Kansas...

* Until 1000 PM CDT.

* At 910 PM CDT, a severe thunderstorm was located 7 miles south of
  Mullinville, moving northeast at 55 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Mullinville around 915 PM CDT.

Other locations in the path of this severe thunderstorm include
Centerview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

&&

LAT...LON 3733 9971 3799 9952 3784 9902 3782 9901
      3783 9899 3775 9875 3723 9936
TIME...MOT...LOC 0210Z 206DEG 46KT 3748 9948 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER
1 follow-up statement
373 
WWUS53 KDDC 190214
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
914 PM CDT Sun May 18 2025

KSC025-033-047-057-097-151-190300-
/O.CON.KDDC.SV.W.0061.000000T0000Z-250519T0300Z/
Ford KS-Kiowa KS-Comanche KS-Edwards KS-Pratt KS-Clark KS-
914 PM CDT Sun May 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN FORD...KIOWA...NORTHWESTERN COMANCHE...SOUTHERN
EDWARDS...NORTHWESTERN PRATT AND NORTHEASTERN CLARK COUNTIES...

At 914 PM CDT, a severe thunderstorm was located near Mullinville,
moving northeast at 55 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Mullinville around 920 PM CDT.

Other locations in the path of this severe thunderstorm include
Centerview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3733 9971 3799 9952 3784 9902 3782 9901
      3783 9899 3775 9875 3723 9936
TIME...MOT...LOC 0214Z 206DEG 46KT 3753 9945 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:18 PM CDT, 2 hours 53 minutes earlier. Its key messages:

  • Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm
  • A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA
  • Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday
Area forecast discussion, May 18, 6:18 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
618 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Significant severe weather potential with high impacts are possible
  today with giant (up to 4 inches) hail, damaging winds,
  tornadoes along and east of 283 between 3-8 pm

- A line of storms is forecast to sweep across SW Kansas Monday
  that may strengthen to severe thresholds upon reaching the
  eastern portion of the CWA

- Dry and warm middle of the week before rain chances (20-30%
  via ensembles) return on Friday

&&

.UPDATE...
Issued at 612 PM CDT Sun May 18 2025

Mesoscale Discussion...

T-storms have become severe and tornadic in the very moist air
mass despite the presence of cool air and light fog. 0-1 km srh
values have increased to around 500 m2/s2 based on Dodge City
VAD wind profile, which is supportive of strong tornadoes. This
environment will persist through 8 pm, with additional
tornadoes possible, along with very large hail. The main area of
concern is along and east of a line from Scott City to Garden
City to Meade.

&&

.DISCUSSION...
Issued at 237 PM CDT Sun May 18 2025

Current surface and RAP mesoanalysis are confirming the forecasted
trajectory of a deepening low pressure system as it moves over the
Rockies. This sets up for a day of severe weather across Kansas with
all hazards possible. Uncertainty remains on if/where storms are
able it initiate, but if they do the storms will have access to an
environment able and waiting to nurture the storms into strong ones
capable of producing up to giant (4 inch) hail, strong tornadoes,
and damaging winds. The hail threat is expected to persist
throughout the event with the greatest tornado potential kicking off
later into the evening around 7 pm as the LLJ increases. The wind
threat is relatively minor, but severe gusts up to 70 mph are
possible with any strong storms. Non-thunderstorm winds are
forecasted to gust as strong as 50 mph, especially near the CO/KS
border as a result of the strong and deepening low.

With respect to the environment the mesoscale update portion of the
AFD will go into more detail, but the environment is very favorable
for severe weather if they can initiate both in regards to surface
parameters and upper-level dynamical support as the upper-level
trough supports the surface low. Ensembles have sufficient difluent
flow aloft as well as notable CVA at 500 mb. CAM trends continue to
be more bullish on a dry intrusion developing around 700 mb into the
evening. Both the RAP and NAMNST forecast soundings continue to be
more than optimistic with CAPE values >3000 J/kg and SRH values >250
m2/s2. Combined with ample shear and a nicely curved hodograph, the
environment exists for very strong supercell development and
maintenance. Especially into the evening once the LLJ strengthens and
the dry intrusion expands, the potential for strong longer-tracked
tornadoes are possible after around 6-7 pm.

The biggest concern is the uncertainty of initiation. Stratus from
earlier today lingered longer than previously anticipated, which
would make it more difficult for storms to break the CAP, although
CAMs are in disagreement on how much CAP exists. CAMs can not decide
where to initiate, how much storms will develop, and how long the
development window will last. The NAMNST has limited development
contained to the southeast portion of the CWA, while the HRRR has
multiple rounds of storms firing as far west as highway 83. That far
west would have less CAP with the trade-off of a less favorable
environment. However, if they storms can initiate and survive long
enough to access the prime atmosphere farther east, the very strong
severe storms mentioned are still more than possible. The next
couple hours will be pivotal on determining if today is closer to an
outbreak or a bust.

Monday has another round of thunderstorms progged as the trough and
deep low moves over the forecast area. CAMs have a line of storms
developing across the forecast area in the evening. As these storms
move eastward, the storms will enter a more favorable environment
for severe weather along the eastern counties yet again with very
high CAPE and shear values along with the better areas with
moisture. While some uncertainty remains, the severe potential is a
lot lower for the CWA compared to the setup on Sunday. It remains to
be see how storm development on Sunday will impact the environment
on Monday.

Beyond Monday, ensembles continue to have a dry, warm trend for SW
Kansas. Highs on Tuesday forecasted to be in the upper 70s/ lower
80s. The rest of the week is expected to follow suit with continued
highs in the 70s/80s. Ensembles continue to hint at a wave of storm
chances returning on Friday, although plenty of uncertainty still
exists this far out.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 601 PM CDT Sun May 18 2025

A uncertain TAF period is expected to continue with low stratus/fog
has current visibilities at DDC at under a mile. Stratus is expected
to continue for the next couple hours with some uncertainty on
whether it can expand to other terminals with some coverage
stretching to HYS. Otherwise, scattered thunderstorms are possible
for all sites, but especially DDC over the next couple hours.
Significant uncertainty remains on how much storms are able to
develop so only DDC has the inclusion in the TAF with it expected to
stay to the east of GCK and LBL with confidence too low to include
in HYS.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...KBJ
AVIATION...KBJ
Hazardous weather outlook, May 18, 3:10 AM CDT, 18 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Sun May 18 2025

KSZ030-031-043>046-061>066-074>081-084>090-190815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Sun May 18 2025 /210 AM MDT Sun May 18 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Significant severe weather risk this afternoon and early evening
for areas along and east of highway 283. Between 3-8pm discrete
supercells are possible with an environment to support hail tennis
ball sized or greater, wind gusts over 60 mph, and tornadoes with
strong tornado potential especially after 4pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe weather risk for mainly areas along and east of highway 281
on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon for areas along
and east of highway 283.

In the hours before

Local storm report, May 18, 6:24 PM CDT, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
624 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Tornado          6 S Scott State Lake    38.60N 100.91W
05/18/2025                   Scott              KS   Storm Chaser

            This report included video of the tornado.

0608 PM     Tstm Wnd Dmg     Modoc                   38.49N 101.08W
05/18/2025                   Scott              KS   Emergency Mngr

            Approximately 15 rail cars blown over and
            power lines damaged. May be from a possible
            tornado.

&&
Local storm report, May 18, 6:28 PM CDT, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
628 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tornado          3 SW Scott State Lake   38.66N 100.96W
05/18/2025                   Scott              KS   Emergency Mngr

            Emergency Manager confirmed Tornado.

&&

RCB
Local storm report, May 18, 7:38 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
738 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Tornado          3 E Kinsley             37.93N 99.36W
05/18/2025                   Edwards            KS   Storm Chaser

            Live streaming video of tornado was on
            KAKE-TV.

&&

RCB
Local storm report, May 18, 7:55 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
755 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Hail             Ogallah                 38.99N 99.73W
05/18/2025  M1.00 Inch       Trego              KS   Storm Chaser

&&

RCB
Local storm report, May 18, 8:24 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
824 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tornado          1 SW Garfield           38.07N 99.26W
05/18/2025                   Pawnee             KS   Storm Chaser

            Videos of the tornado from the broadcast
            media.

&&

RCB
Special weather statement, May 18, 8:57 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
857 PM CDT Sun May 18 2025

KSZ078-080-088-089-190230-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
857 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES THROUGH
930 PM CDT...

At 856 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Clark State Lake, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Mullinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.

&&

LAT...LON 3719 9949 3731 9975 3768 9958 3750 9916
TIME...MOT...LOC 0156Z 211DEG 25KT 3738 9955

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:06 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee39 min
May 18, 7:18 PM CDTTornado WarningDDCEdwards27 min
May 18, 7:28 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego47 min
May 18, 7:36 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee24 min
May 18, 7:56 PM CDTTornado Warning Tornado observedDDCPawnee34 min
May 18, 8:12 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford18 min
May 18, 8:37 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Comanche28 min
May 18, 8:57 PM CDTSpecial Weather StatementDDCKiowa33 min
May 18, 9:19 PM CDTTornado WarningDDCClark, Comanche, Kiowa26 min
May 18, 9:32 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Kiowa43 min
May 18, 9:48 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatDDCKiowa42 min
May 18, 10:10 PM CDTTornado Warning Tornado observedDDCKiowa, Pratt28 min
May 18, 10:20 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Kiowa, Pratt40 min
May 18, 10:52 PM CDTTornado WarningDDCPratt, Stafford38 min
May 18, 11:23 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCPratt, Stafford20 min
May 19, 1:25 AM CDTSpecial Weather StatementDDCRush50 min
May 19, 5:13 PM CDTSpecial Weather StatementDDCScott47 min
May 19, 5:26 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
May 19, 6:08 PM CDTSevere Thunderstorm WarningDDCLane, Scott52 min
May 19, 6:50 PM CDTSpecial Weather StatementDDCLane40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.